Thursday, January 19, 2012

Aspirin & Macular Degeneration (AMD)

There may be a relationship between frequent aspirin use and Macular Degeneration (AMD) according to researchers from the European Eye Study who  reported some interesting findings on the October 2011 publication Ophthalmology which is the official journal of the American Academy of Ophthalmology. They found that frequent aspirin use may be associated with an increased risk of early or late “wet age-related macular degeneration”, with an “odds ratio” that increases upon frequency of consumption. However the study is somewhat limited in that there was an unknown amount of aspirin taken, as well as the possibility that participants may have taken aspirin after experiencing visual problems. So, at this time the study is interesting but inconclusive and certainly patients taking aspirin to offset the coronary risk profile or other vascular problems should NOT discontinue taking aspirin unless they have been directed to do so by their personal physician. Patients who have question or concerns about Age Related Macular Degeneration (AMD) should feel free to contact Eyecare Medical Group at 888-374-2020 for information or to schedule an appointment.